Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 16, 2024, 2:06 PM CDT for 4 states. It took effect at Oct 17, 2024, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2024, 2:06 PM CDT (19:06 UTC)
- In effect from
- Oct 17, 2024, 11:00 AM CDT
- Expired
- Oct 17, 2024, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WWUS83 KFSD 161906 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 206 PM CDT Wed Oct 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170500- /O.UPG.KFSD.FW.A.0016.241017T1600Z-241018T0000Z/ /O.NEW.KFSD.FW.W.0016.241017T1600Z-241018T0000Z/ /O.CON.KFSD.FW.W.0015.000000T0000Z-241017T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 206 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR EASTERN SOUTH DAKOTA, SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 7 PM CDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
376 WWUS83 KFSD 162353 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 653 PM CDT Wed Oct 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170915- /O.EXP.KFSD.FW.W.0015.000000T0000Z-241017T0000Z/ /O.CON.KFSD.FW.W.0016.241017T1600Z-241018T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 653 PM CDT Wed Oct 16 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM CDT THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
251 WWUS83 KFSD 170809 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 309 AM CDT Thu Oct 17 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-171615- /O.CON.KFSD.FW.W.0016.241017T1600Z-241018T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 309 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
422 WWUS83 KFSD 171434 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 934 AM CDT Thu Oct 17 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-180000- /O.CON.KFSD.FW.W.0016.241017T1600Z-241018T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 934 AM CDT Thu Oct 17 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Kingsbury, Brookings, Gregory, Jerauld, Sanborn, Miner, Lake, Moody, Brule, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
373 WWUS83 KFSD 172349 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 649 PM CDT Thu Oct 17 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-180100- /O.EXP.KFSD.FW.W.0016.000000T0000Z-241018T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 649 PM CDT Thu Oct 17 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN SOUTH DAKOTA,SOUTHWEST MINNESOTA, NORTHWEST IOWA AND NORTHEAST NEBRASKA... Relative humidity will continue to slowly rise through the evening, so the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 16, 11:53 AM CDT, 2 hours 13 minutes earlier. Its key messages:
- Critical fire danger will prevail across the region today. A Red Flag Warning will be in effect from 1 PM to 7 PM across our entire area.
- Near critical to critical fire danger continues Thursday. The Fire Weather Watch has been expanded to include our entire area and will be in effect from 11 AM to 7 PM.
- Largely dry conditions continue through Friday morning, with the next rain risks focused late Friday into Saturday. Nonetheless, QPF continues to trend downward.
- Temperatures remain 5-10+ degrees above normal into early next week.
Area forecast discussion, Oct 16, 11:53 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1153 AM CDT Wed Oct 16 2024
.KEY MESSAGES...
- Critical fire danger will prevail across the region today. A
Red Flag Warning will be in effect from 1 PM to 7 PM across
our entire area.
- Near critical to critical fire danger continues Thursday. The
Fire Weather Watch has been expanded to include our entire
area and will be in effect from 11 AM to 7 PM.
- Largely dry conditions continue through Friday morning, with
the next rain risks focused late Friday into Saturday.
Nonetheless, QPF continues to trend downward.
- Temperatures remain 5-10+ degrees above normal into early
next week.
&&
.DISCUSSION...
Issued at 256 AM CDT Wed Oct 16 2024
Quiet conditions continue to prevail across the region, with latest
observations showing relatively light winds and temperatures in the
20s to 30s. As alluded to in days past, expect upper level ridging
to build across the Northern Plains through mid-week, allowing
largely dry conditions to continue. With the aid of breezy southerly
winds and efficient WAA, have afternoon highs rising from the 60s
today back into the 70s by Thursday and Friday. In terms of winds,
have gusts ranging between 25 to 40 MPH through the afternoon, with
the strongest along and west of I-29. This in combination with
falling dewpoints will result in critical fire danger across our
area - more on this in the Fire Weather Section below.
Will see similar conditions prevail Thursday, as the aforementioned
ridge amplifies across our area. Widespread gusts between 30 to 40
MPH will become common, with dewpoints once again falling during
this afternoon, resulting in another day of near critical to
critical fire danger. Otherwise, look for cloud cover to gradually
increase overnight ahead of an advancing shortwave, keeping lows
mild as temperatures only drop into the 50s.
While a few isolated showers may be possible near daybreak as the
shortwave grazes the James River Valley, do think it's worth noting
that overall moisture with this feature remains meager. After this,
the next best chance (25-50%) of seeing precipitation looks to occur
Friday night into Saturday in response to an advancing cold front.
That being said, latest guidance continues to shift the better
moisture axis along the lower pressure across the southwestern
CONUS. Ensembles continue to support this trend, with most now
showing less than a 40% chance of seeing accumulations greater than
or equal to a tenth of an inch.
Model certainty begins to wane heading into the new week in regard
to the aforementioned low and it's trajectory. For now, expect dry
conditions to return Sunday as the upper low slowly meanders
eastward across the Rockies. Rain chances then look to increase
Monday as this feature encroaches upon the region. Will continue to
monitor trends and make adjustments to PoPs as confidence in
timing/track increase. Otherwise, look for temperatures to briefly
cool Saturday in the wake of FROPA, then rebound back into the upper
60s to 70s for the remainder of the period.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1150 AM CDT Wed Oct 16 2024
VFR conditions and gusty southwest winds will continue through
the afternoon hours. Will include some high level smoke as a
partial high-level sky obstruction into Thursday morning. Winds
will likely stay very gusty through most areas, outside of
sheltered valley areas. With the increasing low-lvl jet, there
may be period of LLWS in these sheltered areas like Sioux City.
Elsewhere, this may be less of a LLWS environment but more
turbulence.
VFR conditions will continue through Thursday with southwet gusts
quickly developing and increasing in speed through the morning.
&&
.FIRE WEATHER...
Issued at 256 AM CDT Wed Oct 16 2024
As noted above, will see upper level ridging build across the region
today and Thursday, causing temperatures to warm from the 60s back
into the mid to upper 70s. A strengthening LLJ will also result in
breezy southerly winds during this time. As such, have gusts ranging
between 25 to 40 MPH, with the strongest along and west of I-29.
Given the lack of appreciable moisture and antecedent dry soils in
place, expect relative humidity values to plummet into the upper
teens to 20s this afternoon. Thus, have expanded the Red Flag
Warning to include our entire area, which will be in effect from 1
PM to 7 PM. We strongly to encourage you to refrain from any
activity that may cause a spark as wildfires can spread quickly in
these conditions.
Expect a rinse and repeat Thursday, as upper level ridging and
breezy southerly winds hold tight across the area. Widespread gusts
between 30 to 40 MPH will be common during this time, with relative
humidity values falling into the low to mid 20s. This will result in
critical to near critical fire danger across our area. Thus, after
collaboration with neighbors have decided to expanded the Fire
Weather Watch to cover our entire area, which will be in effect from
11 AM to 7 PM.
Elevated fire concerns continue Friday, though winds look to
decrease through the afternoon, keeping relative humidity values
above 30%.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ038>040-
050-052>071.
Fire Weather Watch from Thursday morning through Thursday
evening for SDZ038>040-050-052>071.
MN...Red Flag Warning until 7 PM CDT this evening for MNZ071-072-
080-081-089-090-097-098.
Fire Weather Watch from Thursday morning through Thursday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Red Flag Warning until 7 PM CDT this evening for IAZ001>003-
012>014-020>022-031-032.
Fire Weather Watch from Thursday morning through Thursday
evening for IAZ001>003-012>014-020>022-031-032.
NE...Red Flag Warning until 7 PM CDT this evening for NEZ013-014.
Fire Weather Watch from Thursday morning through Thursday
evening for NEZ013-014.
&&
DISCUSSION...SST
AVIATION...Dux
FIRE WEATHER...SSTHazardous weather outlook, Oct 16, 3:03 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 303 AM CDT Wed Oct 16 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-170815- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 303 AM CDT Wed Oct 16 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Breezy southerly winds combined with increasing temperatures and falling dewpoints will result in critical fire danger across the region this afternoon. We strongly encourage you to refrain from any activity that may cause a spark as wildfires can spread quickly in these conditions! .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dry and breezy conditions continue through Friday, resulting in near critical to critical fire danger across parts of the area. With this in mind, make sure to limit any activity that could create a spark! .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 12:40 PM CDT | Wind Advisory | FSD | Cottonwood, Jackson, Lincoln, Lyon, Murray | 29 hr |
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.